Question: Dear Dr Harvey,
I have seen and heard a great deal about DHEA lately. A few of my friends have started taking it, and they have noticed some positive results. I am thinking of trying it myself, but I am concerned about any possible side effects. What is your opinion on DHEA?
DHEA is a steroid hormone. It is made from cholesterol by the adrenal glands, which sit atop each kidney. At about the age of 6 it begins to be produced. Production peaks in the mid-20's. From about the age of 30 on there is a steady decline in DHEA production. By the time we're 75, the average person has only 20 percent the level they had 50 years before.
DHEA's primary role is a precursor for all other steroid hormones in the human body. It has therefore been referred to as the "mother" of all hormones. Because DHEA levels tend to decline with aging, it has been postulated that raising DHEA through supplementation may offer some protection against the effects of aging.
Lately a number of studies have shown that declining levels of DHEA are linked to diabetes, obesity, high cholesterol levels, heart disease, arthritis, and some autoimmune diseases. It also shows promise in enhancing memory and prolonging
our life span.
So with all the positive benefits that DHEA seems to promise, and the fact that it is widely available over the counter without prescription, what, if anything, are the risks involved with taking it?
I am very concerned with people who self-diagnose their problem and take a dosage of DHEA without knowing what their own level already is. Let me stress that it is very important to have either a urine or saliva test done to determine what your current level of DHEA is. Once that is determined, it is important that you follow the recommended dosage from an expert.
Self-dosing is not recommended above 25mg for males or 10mg for females at any time without a doctor's supervision. This is very important for anyone with high blood pressure, pregnant or nursing women, anyone taking stimulants, or anyone on thyroid medication.
Possible side effects may include unwanted hair growth in women, acne, mood changes, insomnia and fatigue.
In conclusion, if any of you are taking DHEA or considering taking it, please first find out what your current level is and what you may or may not need. Also, if you have any questions or concerns, please contact an expert. When you're dealing with your health, you should always seek an expert's advice.
©2009 Dr. Harvey